Tennessee, 2016Drought in Tennessee, November 8 to 30, 2016
November 8 to 30, 2016 · NWS MEG · 7 events in 7 counties and zones
Abnormally dry weather continued during the month of November and fueled the spread of at least moderate (D2) drought conditions over most portions of the Mid-South. A semi-permanent upper ridge of high pressure resulted in little rainfall which continued the drought conditions.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Abnormally dry weather continued during the month of November and fueled the spread of at least moderate (D2) drought conditions over most portions of the Mid-South. A semi-permanent upper ridge of high pressure resulted in little rainfall which continued the drought conditions. Dry conditions negatively impacted pastures, triggering more feeding of hay, and causing concern for hay shortages for the winter months. The drought caused river and lake levels to be at low levels.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Nov 8, 5:23 AM CST, 37 minutes earlier.
Area forecast discussion, Nov 8, 5:23 AM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
523 AM CST Tue Nov 8 2016
.UPDATE...
Updated to include the 12z aviation discussion.
&&
.PREV DISCUSSION... /issued 213 AM CST Tue Nov 8 2016/
DISCUSSION...
A cold front currently stretches from Chicago, Illinois to Tulsa,
Oklahoma. Meanwhile over the Mid-South, an abundance of showers
has developed over the last several hours. The showers are in
association with a shortwave that is moving through the area. The
much needed showers continue at this time over most areas east of
the Mississippi River. Models continue to show the chances for
scattered showers through the day as the shortwave continues to
push through the area. The combination of the showers and cloud
cover will keep temperatures in the 60s for highs.
By this evening, the cold front will begin to push into Northeast
Arkansas, the Missouri Bootheel, and Northwest Tennessee. As a
result, the best chances of showers will shift to this particular
area. Models show showers diminishing in coverage along the front
as it pushes further southward into the CWA after midnight. Will
leave 20 POPS overnight just in case some lingering showers
persist longer than expected.
High pressure will begin to build into the region on Wednesday and
will remain over the area through Thursday Night. Temperatures
will be closer to normal with highs in the 60s and lows in the
upper 30s to mid 40s.
Another cold front will push through the Mid-South on Friday.
However, this front will have limited moisture to work with as it
pushes into the area. Thus, no rain is expected to occur with the
front.
Temperatures will finally feel like autumn by Saturday as high
pressure moves back into area. Highs in most of East Arkansas,
West Tennessee and the Missouri Bootheel may stay in the upper
50s. Would not be surprised to see a widespread frost Saturday
Night.
Temperatures will begin to rebound by Sunday as the high shifts
east. A shortwave will then move through the region Sunday Night
into Monday. The ECMWF shows some showers developing with the
shortwave while the GFS is dry. For now will go with a dry
forecast.
KRM
&&
.AVIATION...
Scattered, light rain showers will continue much of this morning
across the Mid-South, mainly affecting forecast terminals along
and east of the Mississippi River. Impacts on-station will be
limited to temporary reductions in visibility to 4 miles or so.
These showers will gradually diminish in coverage by midday. Low
ceilings will persist at KJBR and may temporarily affect KMEM this
morning. Otherwise, expect generally VFR conditions by 18z,
continuing through the evening hours. A cold front will move
across the area tonight, shifting winds from the north after 07z.
North winds may approach 7 kts at KMEM. Low clouds are expected to
develop across the area late tonight in the wake of the cold
front.
Johnson
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Nov 8, 3:45 AM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
345 AM CST TUE NOV 8 2016
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-091145-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
345 AM CST TUE NOV 8 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.
MEANWHILE...BURN BANS REMAIN IN PLACE FOR NORTH MISSISSIPPI AND
CROSS COUNTY ARKANSAS...WITH BURN RESTRICTIONS IN PLACE FOR WEST
TENNESSEE. PLEASE REFER TO THE LATEST FIRE WEATHER NOTIFICATION
STATEMENT AND FIRE WEATHER FORECASTS FOR ADDITIONAL INFORMATION.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.
BURN BANS WILL REMAIN IN PLACE FOR NORTH MISSISSIPPI AND CROSS
COUNTY ARKANSAS UNTIL FURTHER NOTICE. BURN RESTRICTIONS WILL ALSO
REMAIN IN PLACE FOR WEST TENNESSEE. PLEASE REFER TO THE LATEST
FIRE WEATHER NOTIFICATION STATEMENT AND FIRE WEATHER FORECASTS FOR
ADDITIONAL INFORMATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
KRM
Drought, Fayette
- When
- November 8, 6:00 AM CST to November 30, 11:59 PM CST
- Where
- Fayette forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.197, -89.414 (the zone’s center; the record gives no point)
Severe (D2) drought conditions developed around the county.
Drought, Hardeman
- When
- November 8, 6:00 AM CST to November 30, 11:59 PM CST
- Where
- Hardeman forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.207, -88.993 (the zone’s center; the record gives no point)
Severe (D2) drought conditions developed around the county.
Drought, McNairy
- When
- November 8, 6:00 AM CST to November 30, 11:59 PM CST
- Where
- McNairy forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.175, -88.564 (the zone’s center; the record gives no point)
Severe (D2) drought conditions developed around the county.
Drought, Chester
- When
- November 8, 6:00 AM CST to November 30, 11:59 PM CST
- Where
- Chester forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.422, -88.613 (the zone’s center; the record gives no point)
Severe (D2) drought conditions developed around the county.
Drought, Hardin
- When
- November 8, 6:00 AM CST to November 30, 11:59 PM CST
- Where
- Hardin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.199, -88.184 (the zone’s center; the record gives no point)
Severe (D2) drought conditions developed around the county.
Drought, Henderson
- When
- November 8, 6:00 AM CST to November 30, 11:59 PM CST
- Where
- Henderson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.654, -88.388 (the zone’s center; the record gives no point)
Severe (D2) drought conditions developed around the county.
Drought, Decatur
- When
- November 8, 6:00 AM CST to November 30, 11:59 PM CST
- Where
- Decatur forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.603, -88.109 (the zone’s center; the record gives no point)
Severe (D2) drought conditions developed around the county.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Louisiana, November 8 to 30, 2016$150,000 · 3 events
- Drought in Kentucky, November 8 to 30, 201626 events
- Drought in Louisiana, November 8 to 30, 20168 events
- Frost and Freeze in Virginia, November 8, 20165 events
- Flooding in Puerto Rico, November 8, 20164 events
- Drought in Alabama, November 8 to 30, 20161 event
- Drought in Alabama, November 8 to 30, 20161 event
- Drought in Arkansas, November 8 to 14, 20161 event
- Frost and Freeze in District of Columbia, November 8, 20161 event
- Drought in Mississippi, November 8 to 30, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 667092, 667093, 667094, 667095, 667096, 667097, 667098.